Alert archive / Pennsylvania / Flash Flood Warnings in 2003
Flash Flood Warning 15, NWS State College, PA
NWS State College, PA issued this flash flood warning at Aug 2, 2003, 11:22 PM EDT for Bedford County, Pennsylvania. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 2, 2003, 11:22 PM EDT (03:22 UTC)
- Expired
- Aug 3, 2003, 3:15 AM EDT
- In force
- 4 hr
- Issued by
- NWS State College, PA
- Area
- Whole counties
County Bedford County, PA
The radar
The State College radar (KCCX), 110 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 3.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 310 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1258 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KCTP 030329
FFWCTP
PAC009-030715-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1122 PM EDT SAT AUG 2 2003
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BEDFORD COUNTY IN SOUTH CENTRAL PENNSYLVANIA
* UNTIL 315 AM EDT.
* AT 1115 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
NEARLY STATIONARY LINE OF THUNDERSTORMS WITH VERY HEAVY RAINFALL
COVERING WESTERN AND NORTHWESTERN BEDFORD COUNTY.
SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL AT THE
RATES OF 1 TO 2 INCHES PER HOUR IN THE WARNED AREA. RAINFALL OF 2 TO
3 INCHES HAS ALREADY OCCURRED EARLIER THIS EVENING. THIS ADDITIONAL
HEAVY RAINFALL AND QUICK...EXCESSIVE RUNOFF WILL CAUSE FLASH
FLOODING IN THE TOWNS OF SCHELLSBURG...NEW PARIS...OSTERBURG...
WOODBURY...NEW ENTERPRISE...CESSNA...AND BEDFORD.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. NEVER ATTEMPT TO CROSS HIGH WATER IN A VEHICLE OR ON FOOT
CAMPERS IN THE WARNED AREA MUST MOVE TO HIGHER GROUND IMMEDIATELY.
$$
LAT...LON 4007 7832 4017 7820 4025 7833 4030 7861
3987 7882 3974 7891 3975 7870 3992 7861
4001 7845
LAMBERT/DANGELO/GARTNER1 follow-up statement
000 WGUS71 KCTP 030531 FFSCTP PAC009-030715- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 130 AM EDT SUN AUG 3 2003 ...A FLASH FLOOD WARNING CONTINUES UNTIL 315 AM FOR BEDFORD COUNTY IN SOUTH CENTRAL PENNSYLVANIA... AT 120 AM...RADAR INDICATED THAT THE WORST STORMS HAVE MOVED NORTH OF BEDFORD COUNTY AND HAD WEAKENED. HOWEVER...MODERATE TO HEAVY RAIN WILL CONTINUE TO FALL FOR ANOTHER HOUR. RADAR AND SATELLITE ESTIMATES INDICATE THAT UPWARDS OF 4 INCHES OF RAIN HAS ALREADY FALLEN. AS OF 115 AM...SEVERAL ROADS WERE FLOODED. FLOODING WAS REPORTED ALONG PORTIONS OF ROUTE 26...WITH A FOOT OF WATER OVER THE ROAD IN SPOTS. ROUTE 31 WAS NEARLY IMPASSABLE NEAR MANNS CHOICE. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. NEVER ATTEMPT TO CROSS HIGH WATER IN A VEHICLE OR ON FOOT CAMPERS IN THE WARNED AREA MUST MOVE TO HIGHER GROUND IMMEDIATELY. $$ LAT...LON 4015 7868 4003 7851 4012 7830 4015 7865 MARTIN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 9:20 PM EDT, 2 hours 2 minutes earlier.
Area forecast discussion, Aug 2, 9:20 PM EDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 920 PM EDT SAT AUG 02 2003 APPROX 30-MILE WIDE BAND OF HEAVY SHOWERS AND THUNDERSTORMS WAS MOVING VERY SLOWLY EAST ACROSS THE WEST BRANCH SUSQ VALLEY AND SOUTH CENTRAL MOUNTAINS OF PENNSYLVANIA THIS EVENING. RAINFALL RATES HAVE BEGUN TO SLOW A BIT AFTER PEAKING AT 1.5 TO 2 INCHES PER HOUR AROUND 00Z. 18Z ETA SUGGESTS THAT THE LLVL FOCUS FOR HEAVY RAIN (SFC-850 HPA THETA-E CONVERGENCE AND INSTABILITY) WILL SHIFT TO THE EXTREME SOUTH CENTRAL PA COUNTIES BY 06Z...WHILE GRADUALLY DIMINISHING ELSEWHERE. THEREFORE...WILL BE UPDATING THE FORECAST THIS EVENING TO CANCEL THE FLOOD WATCH THAT RAN UNTIL 04Z FOR THE NRN AND WESTERN MTNS OF MY CWA. SHORT TERM FLASH FLOOD GUIDANCE VALUES ACROSS THE EXTREME SCENT COUNTIES ARE ON THE ORDER OF 2.5 AND 4 INCHES FOR 1 AND 3 HOURS RESPECTIVELY. BASED ON THIS (AND EXPECTED MAX RAINS OVERNIGHT OF ANOTHER INCH OR TWO) THERE IS NO NEED TO ISSUE A FLOOD WATCH FOR THIS AREA. ANY FLOODING PROBLEMS THAT OCCUR OVERNIGHT WOULD LIKELY BE ON THE MINOR SIDE..AND AFFECT JUST POOR DRAINAGE AREAS AND SMALL STREAMS. THIS CAN BE ADDRESSED WITH THE ISSUANCE OF URBAN AND SMALL STREAM FLOOD STATEMENTS (PRODUCT ID = FLSCTP). 700 HPA TEMPS CONTINUE TO BE ABOUT A DEG OR TWO C WARMER ACROSS THE EASTERN ZONES FOR SUNDAY AFTERNOON AND EVENING WITH BEST JET DYNAMICS...INSTABILITY...AND LLVL MOISTURE CONVERGENCE ACROSS THE WESTERN THIRD OF PENN. WELL LIKELY SEE A VERY SIMILAR EVOLUTION OF CONVECTION DURING THE MID TO LATE AFTERNOON ACROSS THE WESTERN MTNS. THE STORMS WILL SLOWLY PROGRESS EAST TO NEAR A KIPT...KUNV AND KAOO LINE BY 23Z SUNDAY WITH LOCALIZED HEAVY RAIN (PWATS PROGGED AROUND 1.75)...AND ISOLATED SVR POTENTIAL VIA SFC BASED CAPES OF 1000-1500 J/KG AND 0-3KM HELICITY OF 125-150 M2/S2. LATE AFTERNOON FCST MIN/MAX TEMPS AND POPS BELOW MDT 71 86 71 84 / 30 40 50 40 IPT 70 83 68 81 / 60 50 50 40 BFD 61 79 62 75 / 50 50 50 40 JST 66 79 62 76 / 60 50 50 40 AOO 68 82 65 79 / 60 50 50 40 UNV 67 81 67 79 / 60 50 50 40 SEG 70 83 68 82 / 50 40 50 40 LNS 72 86 71 84 / 30 40 50 40 THV 71 85 71 83 / 30 40 50 40 .CTP... PA...NONE. LAMBERT
Hazardous weather outlook, Aug 2, 3:36 AM EDT, 19 hours 46 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-020930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 336 AM EDT SAT AUG 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY DENSE FOG WILL BLANKET THE CENTRAL RIDGE AND VALLEY REGION THIS MORNING. EXPECT VISIBILITIES TO BE LESS THAN A QUARTER OF A MILE IN MANY SPOTS. CITIES LIKE WILLIAMSPORT...STATE COLLEGE AND ALTOONA CAN EXPECT THE MOST DENSE FOG. THE FOG WILL BURN AWAY DURING THE MORNING HOURS. SHOWERS AND THUNDERSTORMS WILL FIRE UP IN THE AFTERNOON...ESPECIALLY OVER THE ALLEGHENY AND LAUREL MOUNTAINS. THE STORMS MAY MOVE VERY SLOWLY AND COULD PRODUCE VERY HEAVY RAINFALL. LOCAL MINOR FLOODING PROBLEMS WILL MOST LIKELY OCCUR...BUT WIDESPREAD FLOODING PROBLEMS ARE NOT EXPECTED AT THIS TIME. A FEW OF THE STORMS LATE THIS AFTERNOON AND EVENING MAY ALSO PRODUCE LARGE HAIL OR DAMAGING WIND GUSTS...ESPECIALLY OVER THE WESTERN HALF OF THE STATE. .DAYS TWO THROUGH SEVEN... SHOWERS AND THUNDERSTORMS ARE IN THE FORECAST THROUGH THURSDAY. THE ALMOST CONSTANT THREAT OF RAIN WILL INCREASE THE LIKELIHOOD OF FLOODING PROBLEMS THROUGH MID WEEK. HOWEVER...AT THIS TIME...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. DANGELO
In the hours before
Special weather statement, Aug 2, 5:40 PM EDT, 5 hours 42 minutes before
PAZ012-018-019-022230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 540 PM EDT SAT AUG 2 2003 ...STRONG THUNDERSTORMS WILL AFFECT CENTRE AND CLINTON COUNTIES EARLY THIS EVENING... AT 537 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF KEATING IN NORTHERN CLINTON COUNTY...TO SNOW SHOE....PHILIPSBURG AND HOUTZDALE. THE THUNDERSTORMS WERE MOVING NORTHEAST AT 30 MPH...AND WILL BE NEAR WESTPORT...AND PORT MATILDA AT 550 PM...RENOVO...AND BLACK MOSHANNON STATE PARK AT 555 PM...HYNER AT 605 PM...UNIONVILLE...AND GLEN UNION AT 615 PM...MILESBURG AND BALD EAGLE STATE PARK AT 625 PM. THE STRONGEST STORM...AND FASTEST MOVING PART OF THIS LINE...WAS NEAR SNOW SHOE AND WILL MOVE NEAR...OR JUST TO THE NORTHWEST OF BALD EAGLE STATE PARK. VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS LINE OF STORMS. EXPECT INTENSE LIGHTNING FROM THE STORMS. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. LAMBERT/GARTNER/MACH
Special weather statement, Aug 2, 7:31 PM EDT, 3 hours 51 minutes before
PAZ019-026-027-030030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 731 PM EDT SAT AUG 2 2003 ...STRONG THUNDERSTORMS WILL AFFECT HUNTINGDON...MIFFLIN AND CENTRE COUNTIES THIS EVENING... AT 730 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF BELLEFONTE TO 4 MILES SOUTH OF BELLEFONTE TO STATE COLLEGE TO 10 MILES NORTH OF HUNTINGDON...MOVING EAST AT 15 MPH. THE THUNDERSTORMS WILL BE NEAR CENTRE HALL AT 740 PM...WHIPPLE DAM STATE PARK AT 745 PM...POTTERS MILLS AT 800 PM...REBERSBURG AT 810 PM...SEVEN MOUNTAINS...POE VALLEY STATE PARK AT 815 PM AND MILLHEIM AT 820 PM. VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE ALSO POSSIBLE WITH THIS STORM. EXPECT FREQUENT...INTENSE CLOUD TO GROUND LIGHTNING FROM THE STORMS. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. STAY OFF THE TELEPHONE AND AWAY FROM ELECTRICAL APPLIANCES UNTIL AFTER THE STORMS HAVE PASSED. LAMBERT
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 3:54 PM EDT | Severe Thunderstorm Warning | CTP | Somerset | 51 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.